Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 12, NWS Dodge City, KS

July 21, 2025Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 21, 2025, 7:57 PM CDT for Ellis County, Trego County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2025, 7:57 PM CDT (00:57 UTC)
Expired
Jul 22, 2025, 1:00 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WGUS53 KDDC 220057
FFWDDC
KSC051-195-220600-
/O.NEW.KDDC.FF.W.0012.250722T0057Z-250722T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
757 PM CDT Mon Jul 21 2025

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northern Ellis County in central Kansas...
  Northeastern Trego County in west central Kansas...

* Until 100 AM CDT.

* At 757 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northern Ellis and Northeastern Trego 
  Counties

This includes the following streams and drainages...
  Big Creek trib NE of Ellis, Wild Horse Creek, Spring Creek 
  tributary, Sweetwater Creek, Tomcat Creek, Saline River, Big Creek 
  tributary N, East Spring Creek tributary, Saline River tributary, 
  Saline River trib S, Sand Creek, N. Fk Big Creek trib NW 
  Catherine, East Spring Creek, North Fork Big Creek, Shaw Creek, 
  Big Creek and Big Creek trib N of Ellis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3913 9959 3913 9906 3905 9912 3896 9959
      3913 9975

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:51 PM CDT, 1 hour 6 minutes earlier. Its key messages:

  • Heat advisory in effect for eastern zones Monday afternoon, with heat index values of 103 to 109 degrees.
  • Dry weather will prevail through Tuesday with continued very hot afternoons.
  • Stronger south winds Tuesday, averaging 20 to 30 mph with gusts to 40 mph.
  • Shower and thunderstorm chances expected to improve some Wednesday and Thursday.
  • A significant heat wave is expected next weekend and next week.
Area forecast discussion, Jul 21, 6:51 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
651 PM CDT Mon Jul 21 2025

.KEY MESSAGES...

- Heat advisory in effect for eastern zones Monday afternoon,
  with heat index values of 103 to 109 degrees.

- Dry weather will prevail through Tuesday with continued very
  hot afternoons.

- Stronger south winds Tuesday, averaging 20 to 30 mph with
  gusts to 40 mph.

- Shower and thunderstorm chances expected to improve some
  Wednesday and Thursday.

- A significant heat wave is expected next weekend and next
  week.

&&

.UPDATE...
Issued at 639 PM CDT Mon Jul 21 2025

Heat index values were beginning to slowly decrease this
evening. Widespread heat index values of of 105 or greater are
no longer expected. As a result will allow the Heat Advisory to
expire at 7 pm. There will be a chance (60-80%) for a few
locations to experience heat index values of around 105 through
8 pm across south central Kansas, especially across Barber
county.

Two areas of strong to severe thunderstorms will be possible
early tonight. One being located near the I-70 corridor where
one surface boundary was located based on 0-1km frontogenesis.
The second is with another surface boundary that will be located
across Comanche, Clark and Kiowa counties. In both these areas
strong damaging winds, very heavy rainfall and hail can be
expected.

&&

.DISCUSSION...
Issued at 200 PM CDT Mon Jul 21 2025

Midday surface analysis and satellite imagery depicted a clear
sky over SW KS, and light and variable surface winds. Winds will
trend southerly and increase this afternoon in response to lee
troughing, gusting 25-30 mph. The heat will continue, with heat
advisory criteria (heat index 105+) again expected across
eastern zones this afternoon. Thunderstorm potential is again
muddled with uncertainty. Full sunshine and dewpoints in the
mid to upper 60s will again yield strong instability, with
CAPE > 3000 J/kg. Finding a forcing mechanism is difficult,
but several CAM solutions and 12z NAM suggest development south
of DDC 4-7 pm. High based multicells over a very hot boundary
layer will be capable of outflow wind gusts of 50-60 mph. Added
20%/slight pops to the forecast into this evening, but a strong
capping inversion aloft will greatly limit coverage.

Models show minor cooling on Tuesday, with 850 mb temperatures
trimming down 1-2C, and 500 mb heights eroding a notch. It will
be hard to tell the difference, but most locations should be
1-2 degrees less hot Tuesday. Guidance also suggests slightly
drier dewpoints compared to recently, in the lower 60s Tuesday
afternoon. This may be a model artifact and not based on
reality, as moist soils and green vegetation/evapotranspiration
will still be placing moisture into the boundary layer. With the
lower dewpoints, current grids show most of the eastern zones
falling short of heat advisory criteria Tuesday (100-104, as
opposed to 105-109). Not planning on a heat advisory for
Tuesday, but this will need to be revisited. The difference
that will be more noticeable will be an increased south wind,
averaging 20-30 mph as lee troughing deepens to 997 mb over NE
Colorado. Wind grids Tuesday follow the 90% ile of the NBM, or
close to 12z MAV guidance. Tuesday's forecast is dry, given less
moisture/instability, but did notice 12z NAM solution with a
shortwave generating storms across western zones Tuesday
afternoon. This is an outlier solution, so was ignored for now.

Models show some more minor cooling Wednesday, with afternoon
temperatures more restricted to the mid 90s. Apparent
temperature grids for the eastern zones are well below heat
advisory criteria, and a heat advisory is not expected to be
required Wednesday. South winds will be strong, stronger than
what the NBM suggests, averaging 20-30 mph with higher gusts.
NBM pops for showers and thunderstorms remain in the chance
category Wednesday and Thursday evenings as the monsoonal
moisture plume shifts eastward onto the plains for a couple
days.

One more day with a small chance of a thunderstorm Friday.
After that, strong midlevel ridging will build rapidly over the
plains, with global models in agreement with a 600 dm, 500 mb
high over/near SW KS early next week. This will end all rain
chances completely this weekend and next week, and send
afternoon temperatures soaring. NBM high temperature grids are
already in the 100-104 range Sunday/Monday, and this is likely
not hot enough. A significant heat wave appears probable, and
we will begin messaging these impacts. CPC continues with much
above normal temperatures in their 6-10 and 8-14 day outlooks
through the end of July into early August.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 639 PM CDT Mon Jul 21 2025

Strong to severe thunderstorms are expected near Hays Airport
over the next few hours. The primary risks from these storms are
strong, gusty winds, very heavy rainfall, and hail. Elsewhere,
hot and dry conditions are expected through sunset. Winds
outside these storms will primarily be south-southeast at 10 to
15 knots, with VFR conditions. Convection in the Hays area will
taper after 03Z as these storms move southeast.  Southeasterly
winds early Tuesday morning will increase to 15 to 20 knots
between 15Z and 18Z as stronger winds in the boundary layer mix
down to the surface. BUFR soundings indicate VFR conditions are
possible through late Tuesday afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ030-031-045-
046-064>066-078>081-088>090.

&&

UPDATE...Burgert
DISCUSSION...Turner
AVIATION...Burgert
Hazardous weather outlook, Jul 21, 2:36 AM CDT, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
236 AM CDT Mon Jul 21 2025

KSZ030-031-043>046-061>066-074>081-084>090-220745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
236 AM CDT Mon Jul 21 2025 /136 AM MDT Mon Jul 21 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A heat advisory is in effect for our eastern counties this
afternoon. See the latest heat messages for the latest
information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances increase Wednesday and Thursday. It is too
early to tell if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 21, 6:12 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
612 PM CDT Mon Jul 21 2025

KSZ089-212345-
Comanche KS-
612 PM CDT Mon Jul 21 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL COMANCHE COUNTY
THROUGH 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms very near Lake Coldwater, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Coldwater and Lake Coldwater around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3715 9923 3719 9942 3738 9940 3738 9910
TIME...MOT...LOC 2312Z 190DEG 12KT 3724 9933

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BENNETT
Special weather statement, Jul 21, 6:24 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
624 PM CDT Mon Jul 21 2025

KSZ030-220000-
Trego KS-
624 PM CDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 700 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer. This thunderstorm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9989 3895 10003 3897 10015 3913 10015
TIME...MOT...LOC 2324Z 244DEG 4KT 3901 10008

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BENNETT
Local storm report, Jul 21, 6:33 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
633 PM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Tstm Wnd Gst     Coldwater               37.27N 99.33W
07/21/2025  M78 MPH          Comanche           KS   Mesonet

            Ambient wind measuring station reported 78
            mph gusts.

&&

MR
Local storm report, Jul 21, 6:34 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
634 PM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Hail             2 SE Collyer            39.02N 100.09W
07/21/2025  M1.00 Inch       Trego              KS   Public

&&

RCB
Local storm report, Jul 21, 7:08 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
708 PM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Dmg     1 ENE Coldwater         37.28N 99.31W
07/21/2025                   Comanche           KS   Emergency Mngr

            Downed powerlines on highway 160 going from
            the KDOT building to about 1.6 miles east.

&&

MR
Local storm report, Jul 21, 7:31 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
731 PM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Tstm Wnd Gst     9 NNE Ellis             39.05N 99.47W
07/21/2025  M65 MPH          Ellis              KS   Public

            A mesonet station reported 65 mph gusts.

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche, Kiowa, Pratt50 min
Jul 21, 7:13 PM CDTSevere Thunderstorm WarningDDCEllis, Trego32 min
Jul 21, 7:16 PM CDTFlash Flood WarningDDCComanche6 hr
Jul 21, 7:40 PM CDTSevere Thunderstorm WarningDDCEllis, Trego50 min
Jul 21, 7:47 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt43 min
Jul 21, 8:08 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego52 min
Jul 21, 8:25 PM CDTSevere Thunderstorm WarningDDCNess, Trego35 min
Jul 21, 8:27 PM CDTSpecial Weather StatementDDCBarber63 min
Jul 21, 8:33 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford42 min
Jul 21, 9:06 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee, Pratt, Stafford41 min
Jul 21, 9:44 PM CDTSpecial Weather StatementDDCBarber, Comanche, Kiowa, Pratt61 min
Jul 21, 10:44 PM CDTSpecial Weather StatementDDCKiowa16 min
Jul 21, 11:17 PM CDTSpecial Weather StatementDDCComanche43 min
Jul 22, 12:32 AM CDTSpecial Weather StatementDDCPratt28 min
Jul 22, 2:04 PM CDTHeat AdvisoryDDCBarber5 hr
Jul 22, 6:02 PM CDTSpecial Weather StatementDDCTrego28 min
Jul 22, 6:03 PM CDTSpecial Weather StatementDDCTrego27 min

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.